Lansoprazole? Does anyone get side effects from taking this medication?

Good Morning to fellow PMR/GCA sufferers.. Does any one get side effects from Lansoprazole while taking Prednisolone? I have been taking this medication for a few years now alongside Prednisolone but I have been on 10mg of Amitriptilyne for the last 10days and seem to be getting a dry cough and throat. It feels like I'm being strangled. I get a very dry mouth as well but I put that down to the Steroids. The other medication I take is Propranolol 80mg twice a day. I know I have read on this Forum comments about Lansoprazole but always felt I could take it with no problems. thanks and best wishes. trish29

16 Replies

  • Hi Trish I haven't ever taken Lansoprazole I was given Omneprazole. I took it for 2 years until I started getting pains in my thighs. I told my GP and he said Oh yes you will do what are you still taking them for anyway. Gobsmacked I replied because you keep prescribing them for me.I have since learned that these type of pills cause your body to not be able to absorb calcium and therefore contribute to the osteoporosis thing. I was feeling a lot better and began to think that PMR was going but then I had a flu jab and since have felt crap again. Wendy

  • Hello Wendy. thank you for your reply ,thats very interesting about when you got pain in your thighs. I don't get much pain in that area but I've suffered with pains in my legs and now I just can't walk but my new Rheumy put that down to my B/pressure tablets. We will see what my MRI scan shows up at the end of the month. I know my calcium level is good and recently I was given the all clear on Osteoporosis so that's good but that was after x/rays on the spine and blood tests. I am to have a flu jab next week and I am scared/worried that I may be in for a bad spell after it as for the last 2years I have been I'll after but my GP still argues that there is no reason for this. Hope you feel better soon and thank you for taking the time to reply to me. I get so fed up with constantly feeling as if I am not really me and not being able to get on with my day and always saying sorry for having PMR . I think the Amitriptilyne is starting to work on me and I will persevere with it and see what happens when I go up on a higher dose of it. ( I certainly get some weird dreams since I have been on it ). Best wishes trish29

  • Hi trish29,

    Amitriptyline can make your mouth very dry. Since starting them a few months ago I have noticed this especially first thing in the morning. I have upped my fluid intake and I find that helps.

    I take omeprazole as well ( basically the same as lansoprazole) and haven't noticed any side effects from them. I started omeprazole as my stomach was upset from high dose pred ( 60mg ) but will try to discontinue them now I am down to 10mg.

    If you feel you don't need the Lansoprazole any more then speak to your GP, it can be difficult sometimes to remember for what reason a medication has been prescribed!

    I hope the amitriptyline is continuing to help you sleep.

    Best wishes


  • Hello Keyes .. I was given Lansoprazole to safeguard the effects of the steroids. I have taken them for a long time now but I think they may be clashing with the Amitriptyline . I will have a word with the nice Pharmacist tomorrow who deals with my medication . It just seems to have started recently.I always drink lots of water anyway to flush through the steroids , as I told Kingharold the Amitriptyline seems to give me weird dreams but I do feel calmer in myself. Best wishes. trish29

  • Trish29, I think it's more likely to be the Amitrityline causing the dry mouth and sore throat. My Rheumy warned me specifically that it is a common side effect as I already have a dry mouth due to other medications. He was right! I also have bizarre dreams and according to my husband now talk in my sleep too. He said he wouldn't mind a conversation at 1am when he can't sleep, but all I say is in gobbledegook (which is probably just as well).

  • Thank you polkedotcom for your reply, I remember that Amitriptyline upset me in the past but I don't remember the sore throat and cough. I remember the dry mouth but you get that with most medications. I want to persevere with Amitriptyline and I am due to up my dose by the end of the week.The dreams are weird but my partner hasn't mentioned that I talk in my sleep yet?? Last night I dreamt that I was on an old OceanLiner -I think it was the Old Queen Mary but I know I arrived in America before I woke up ,it caused a laugh at breakfast. I want to feel well for my flu Jab next week and then I have my MRI scan on the 28th Nov. All the best. trish29

  • Hello Trish29. I also have experienced a dry mouth & cough since starting on Amitryptiline, but I am sticking with them as my insomnia is not so bad. Last night I dreamed I was in a high security prison with a 6 day old baby!!!!! I also take Omeprazole to counteract the effect of the dreaded steroids. I had my flu jab 3 weeks ago & luckily no after effects. Trying to reduce down slightly now on Prednisolone from 40mg, it will get better everyone tells me, so hang on in there.

  • Thank you theresa49 , you have made me laugh I thought when I put on my post about my overnight trip on the Queen Mary that people would think that I was going mad.l like your story and hopefully you got out of prison before you woke up? I'm only worried about the Flu Jab because for the last 2 years I seemed to pick up the norus virus soon maybe just a coincidence. I am prepared to hang on in there because I have been feeling that bit better since taking Amitriptilyne . keep in touch trish29

  • I have taken lansoprazole in the past with no side effects,but have never been on amittriptilyne,what is that prescribed for? The dreams sound interesting though!!!!

  • Hello Wendy .I have been prescribed Amitriptyline as a steroid reducing agent as I can't take Methotrexate. I believe it is supposed to relax your muscles and help to relieve the pain level.They also are suppposed to help you sleep .We will see how I can get on this time around. You don't want the dreams they are weird!! Last week I was being chased through a house most of the time. Apparently they take a while to work ,but I do feel just that bit better at the moment. I hope you don't get too much pain? trish29

  • Amitriptyline is one of the older antidepressants, but used for us in low doses it helps nerve/Fibromyalgia pain. Because it also acts as a muscle relaxant it's usually taken in the evening to act overnight. It's helped me a lot and I can put up with weird dreams as they are mostly quite entertaining!

  • I've had my flu jab on the 2nd of October and had no side effects at all this year,not even a sore or reddened arm.A few years ago I was put on amitriptyline,yes I had some lovely dreams to,but it also caused me to have fits in my sleep,which having never suffered from them before scared my husband half to death.needless to say that once I told my G P he got me of the stuff pretty quickly,and I've not had a fit since stopping it,can't remember if it gave me a dry mouth or sore throat though.

  • Thank you Limoqueen..that's scary!! It does make you wonder what is in these medications, but my new Rheumatologist has suggested that i give Amitriptyline another try because I know that I can't take methotrexate and I am hoping that I can get nearer the end of that very long PMR tunnel. thanks trish29

  • Thank you for the dream accounts today. Laughter they say using the BEST medicine!


  • Hello 55grove .. Yes I quite agree laughter is the BEST Medicine , I haven't done much of it lately, but it seems that my funny sense of humour is on its way back. You need a sense of humour with the trials and tribulations of PMR. No funny dreams last night !! Nothing to report. trish29

  • Hi, I've been taking Lanzaprazole for about a month. I've started to get pains in my groin, thigh and down my leg. I've also got a very weird pain in my arm that only hurts if I touch it and feels sore and bruised. I seem to have so many more ailments that just the reflux!! I stopped taking it on Monday as heard it could be a side effect, anyone know how long it would take to go, if it is? Thanks

You may also like...